Alert archive / Kentucky / Flash Flood Warnings in 2023
Flash Flood Warning 45, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jul 19, 2023, 12:59 AM CDT for Graves County, Hickman County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2023, 12:59 AM CDT (05:59 UTC)
- Expired
- Jul 19, 2023, 7:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Graves County, KY, Hickman County, KY
The radar
The Paducah radar (KPAH), 41 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 12:13 AM CDT, 46 minutes earlier.
Area forecast discussion, Jul 19, 12:13 AM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1213 AM CDT Wed Jul 19 2023
.UPDATE...
Issued at 1212 AM CDT Wed Jul 19 2023
Updated the forecast to raise the total precipitation forecast
overnight, especially across far southeast Missouri, far southern
Illinois and the Purchase area of western Kentucky. Mainly
elevated convection is already underway along the Mississippi
River valley and near the confluence of the Mississippi and Ohio
Rivers. Strong low level convergence and moisture transport is
forecast to continue for the next several hours along a boundary
oriented northwest to southeast across southeast Missouri into far
western Kentucky. With little change in this zone overnight and
the development of more convection upstream, some locations may
see several hours of very heavy rainfall. While the current
forecast has a 2 to 5 inch swath of rainfall from south of
Carbondale and Marion, Illinois, to Cape Girardeau and Sikeston,
Missouri, into the Purchase area of western Kentucky (Paducah,
Mayfield, Murray), it's not entirely out of the question for a few
locations to pick up substantially more depending on how the
storms evolve overnight. This may necessitate the issuance of
flash flood warnings, some potentially considerable or even
catastrophic.
UPDATE Issued at 905 PM CDT Tue Jul 18 2023
01z Sfc analysis shows a convectively enhanced front running from
about Mountain Home, Arkansas to Memphis. Persistent northwest
flow is deepening lee surface troughing to our west as a jet max
emerges off the northern Rockies. This system is expected to lead
to a lower level response that will increase 850mb to surface flow
over Arkansas over the southwest over the next few hours,
leading to low level convergence and frontogenetic forcing that
is expected to initiate thunderstorms as it moves northeast. 00z
SGF and satellite derived sounding parameters show mid-level lapse
rates around 7.2 C/km and MUCAPE for elevated parcels in SEMO
remains about 3000 J/kg. As lower level moisture moves northeastward
more of the region should become unstable, at least to elevated
parcels and a flash flood threat is expected to emerge due to
training convection. Still think the HRRR is perhaps a bit too far
northeast with the placement of peak activity.
I think the potential remains that convective overturning was
sufficient to mitigate the intensity of storms somewhat, but the
satellite derived soundings don't seem to show any mid level
subsidence or warming behind today's earlier convection. Also
watching the northern edge of the rainfall area today as a thermal
boundary sits there, but it won't have the same FGen forcing as
flow increases from the southwest.
Essentially looks like about 60-70% probability of flash flood
warning level events overnight in the area, 20-30% probability of
considerable level events somewhere. I'd give a 20-30% chance that
we are just a little too worked over even for elevated parcels to
fully realize available instability and moisture resulting in a
lower-impact event. I'd also be watching for the event to start a
little delayed given the current frontal positions, perhaps after
midnight or later.
UPDATE Issued at 527 PM CDT Tue Jul 18 2023
Expanded the flood watch to the rest of SEMO based on the
currently analyzed position of a convectively induced boundary
expected to act as a focusing mechanism for shower and
thunderstorms tonight. Where those storms and that boundary set up
will determine where any flood risk will set up as it will
probably be a pretty narrow corridor but its simply impossible to
pin down where with any skill at this range.
&&
.SHORT TERM...(Tonight through Thursday night)
Issued at 310 PM CDT Tue Jul 18 2023
Primary concern in the short term is with heavy rain/flash flooding
potential overnight along with some severe threat.
An intense bowing MCS plowed across the southern half of the region
early this afternoon. Any severe threat with it will exit our
southeast counties by 21z. Lingering stratiform rain and elevated
convection will continue to stream southeast from Missouri across
portions of the region. Thereafter, a lull is expected during the
early evening.
As a boundary sets up across the region this evening and overnight,
storms are expected to fire up by mid-late evening. Initiation looks
to be somewhere in the 03-05z period with orientation in a NW-SE
band. The overall flow looks to allow training convection that may
slowly pivot eastward with time, before possibly shifting back west.
As the low level jet ramps up, pwats increase into the 2 to 2.3"
range. Soundings indicate a deep warm cloud layer with very
efficient rainfall production expected. 12z CAMs continue to
struggle with exact placement of the heaviest rainfall amounts, but
generally expect them to be focused somewhere across west KY at the
very least. The Flash Flood Watch was given a wide areal extent to
account for the uncertainty. The probability matched mean from the
12z HREF shows 3-5" totals, with the possibility of localized 5-7"
amounts.
Given what occurred today, the chances of surface based storms
seems rather low overnight. But some large hail potential exists
due to steep mid level lapse rates and a sizable amount of MUCAPE
present. If something can manage to organize, a few stronger wind
gusts can't be ruled out. Flooding and hail potential appear to be
the main two threats though.
Some lingering convection in the morning should quickly dissipate or
move out of the region leaving behind what appears to be a primarily
dry day. West-northwest flow remains in place though, so wouldn't be
surprised to see some additional activity fire up by evening. Most
guidance initiates more convection by Wednesday night or especially
on Thursday as another piece of energy moves through. Decent deep
layer shear remains in place along with plenty of instability. Thus,
we will need to monitor for additional severe storms during the day
on Thursday.
.LONG TERM...(Friday through Tuesday)
Issued at 310 PM CDT Tue Jul 18 2023
Models have been struggling on where the boundary will be located on
Friday, which dictates whether are region is largely dry or yet
another day of showers and storms to deal with. For now kept in the
NBM chance PoPs.
Dry high pressure moves down across the region on Saturday with
highs only reaching the low to mid 80s along with much lower
humidity levels (dewpoints upper 50s to lower 60s). The entire
weekend may not end up dry though, as 12z guidance hints at vort
energy diving down the backside of the large trough across the Great
Lakes/Ohio Valley on Sunday. Daily rain chances continue into next
week as we remain in northwest flow with troughing to our east and
the sweltering heat ridge across the southwest U.S.
&&
.AVIATION...
Issued at 1212 AM CDT Wed Jul 19 2023
Convection has formed in the CGI/PAH area and may impact those
terminals or be in close vicinity for the next several hours. For
now not expecting the OWB/EVV terminals to be impacted but will
monitor closely. MVN will likely get in on the action in the next
few hours. Currently expecting some sweep of convection after dawn
and some clearing leading to reasonably good flying conditions for
the remainder of the period.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 10 AM CDT Wednesday for ILZ084>094.
MO...Flood Watch until 10 AM CDT Wednesday for MOZ076-086-087-100-
107>112-114.
IN...None.
KY...Flood Watch until 10 AM CDT Wednesday for KYZ001>022.
&&
UPDATE...RJP
SHORT TERM...SP
LONG TERM...SP
AVIATION...JGGHazardous weather outlook, Jul 18, 8:17 PM CDT, 4 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 817 PM CDT Tue Jul 18 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-200130- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 817 PM CDT Tue Jul 18 2023 /917 PM EDT Tue Jul 18 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight A heavy rainfall scenario is possible tonight with storms training over the same area. A severe storm or two is possible with large hail the main threat. Flash flooding is possible and a flash flood watch is in effect for much of southeast Missouri, western Kentucky, and parts of southern Illinois. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A strong to severe storm is possible Wednesday morning. Additional severe storms are possible Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Any reports of flooding or rainfall amounts overnight are appreciated along with any storm damage or hail.
In the hours before
Special weather statement, Jul 18, 10:55 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
1055 PM CDT Tue Jul 18 2023
ILZ092-093-KYZ004-190445-
Alexander IL-Pulaski IL-Ballard KY-
1055 PM CDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of southwestern
Pulaski, central Alexander and Ballard Counties through 1145 PM
CDT...
At 1054 PM CDT, Doppler radar was tracking a strong thunderstorm over
Olive Branch, or 11 miles east of Scott City, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mounds around 1110 PM CDT.
Other locations in the path of this storm include Mound City, Barlow
and La Center.
This includes Interstate 57 in Illinois between Mile Markers 2 and
14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3705 8924 3707 8926 3706 8928 3707 8931
3712 8936 3727 8940 3719 8892 3713 8889
3696 8896
TIME...MOT...LOC 0354Z 287DEG 28KT 3718 8933
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DRSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 10:55 PM CDT | Special Weather Statement | PAH | Ballard | 50 min |
| Jul 18, 10:59 PM CDT | Severe Thunderstorm Warning | PAH | Carlisle, Hickman | 46 min |
| Jul 18, 11:30 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, Carlisle | 45 min |
| Jul 19, 12:37 AM CDT | Flash Flood Warning | PAH | Carlisle | 6 hr |
| Jul 19, 1:10 AM CDT | Special Weather Statement | PAH | Graves | 50 min |
| Jul 19, 1:19 AM CDT | Severe Thunderstorm Warning | PAH | Graves | 26 min |
| Jul 19, 1:36 AM CDT | Flash Flood Warning | PAH | Carlisle, Graves, Hickman | 10 hr |
| Jul 19, 1:41 AM CDT | Severe Thunderstorm Warning | PAH | Calloway, Graves | 35 min |
| Jul 19, 2:23 AM CDT | Severe Thunderstorm Warning | PAH | Carlisle | 37 min |
| Jul 19, 2:47 AM CDT | Severe Thunderstorm Warning | PAH | Graves | 43 min |
| Jul 19, 3:06 AM CDT | Flash Flood Warning | PAH | Ballard | 9 hr |
| Jul 19, 3:27 AM CDT | Severe Thunderstorm Warning | PAH | Calloway, Graves | 48 min |
| Jul 19, 3:28 AM CDT | Flash Flood Warning | PAH | Ballard, Carlisle, Graves | 9 hr |
| Jul 19, 3:32 AM CDT | Heat Advisory | PAH | Fulton | 9 hr |
| Jul 19, 3:44 AM CDT | Special Weather Statement | PAH | Ballard, Graves | 46 min |
| Jul 19, 4:16 AM CDT | Severe Thunderstorm Warning | PAH | Calloway, Graves | 44 min |
| Jul 19, 4:32 AM CDT | Flash Flood Warning | PAH | Calloway | 4 hr |
| Jul 19, 4:56 AM CDT | Flash Flood Warning | PAH | Fulton, Hickman | 6 hr |
| Jul 19, 5:27 AM CDT | Severe Thunderstorm Warning | PAH | Crittenden, Livingston, Lyon, Marshall | 29 min |
| Jul 19, 5:37 AM CDT | Severe Thunderstorm Warning | PAH | Lyon, Marshall | 38 min |
| Jul 19, 5:59 AM CDT | Severe Thunderstorm Warning | PAH | Calloway, Marshall, Trigg | 46 min |
| Jul 19, 7:01 AM CDT | Flash Flood Warning | PAH | Graves, McCracken | 6 hr |
| Jul 19, 7:30 AM CDT | Severe Thunderstorm Warning | PAH | Ballard, Livingston, McCracken | 23 min |
| Jul 19, 7:37 AM CDT | Severe Thunderstorm Warning | PAH | Carlisle, Graves, Hickman | 38 min |
| Jul 19, 7:54 AM CDT | Flash Flood Warning | PAH | Ballard, Carlisle, Graves, Hickman | 5 hr |
| Jul 19, 8:25 AM CDT | Flash Flood Warning | PAH | McCracken | 5 hr |
| Jul 19, 8:28 AM CDT | Flash Flood Warning | PAH | Carlisle, Fulton, Hickman | 6 hr |
| Jul 19, 8:49 AM CDT | Flash Flood Warning | PAH | Calloway | 5 hr |
| Jul 19, 8:58 AM CDT | Special Weather Statement | PAH | Fulton | 32 min |
| Jul 19, 9:09 AM CDT | Flash Flood Warning | PAH | Ballard | 4 hr |
| Jul 19, 9:19 AM CDT | Flash Flood Warning | PAH | Marshall | 4 hr |
| Jul 19, 9:23 AM CDT | Special Weather Statement | PAH | Fulton | 37 min |
| Jul 19, 11:44 AM CDT | Flash Flood Warning | PAH | Carlisle, Graves, Hickman | 5 hr |
| Jul 19, 11:49 AM CDT | Flash Flood Warning | PAH | Ballard | 5 hr |
| Jul 19, 12:30 PM CDT | Flash Flood Warning | PAH | Ballard, Graves, McCracken | 5 hr |
| Jul 19, 1:42 PM CDT | Flash Flood Warning | PAH | Calloway | 3 hr |
| Jul 19, 2:02 PM CDT | Flood Watch | PAH | Ballard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 9 more | 24 hr |
| Jul 18, 11:42 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Pulaski | 48 min |
| Jul 19, 3:50 AM CDT | Special Weather Statement | PAH | Johnson | 40 min |
| Jul 19, 4:15 AM CDT | Severe Thunderstorm Warning | PAH | Johnson, Pope, Williamson | 45 min |
| Jul 19, 4:49 AM CDT | Flash Flood Warning | PAH | Johnson, Pope, Williamson | 6 hr |
| Jul 19, 5:05 AM CDT | Severe Thunderstorm Warning | PAH | Jackson, Perry | 25 min |
| Jul 19, 5:48 AM CDT | Severe Thunderstorm Warning | PAH | Jackson, Union, Williamson | 30 min |
| Jul 19, 6:21 AM CDT | Flash Flood Warning | PAH | Williamson | 4 hr |
| Jul 19, 6:48 AM CDT | Severe Thunderstorm Warning | PAH | Alexander, Jackson, Pulaski, Union | 42 min |
| Jul 19, 7:37 AM CDT | Flash Flood Warning | PAH | Johnson, Pope | 3 hr |
| Jul 19, 7:41 AM CDT | Flash Flood Warning | PAH | Alexander, Jackson, Union | 6 hr |
| Jul 19, 10:42 AM CDT | Flash Flood Warning | PAH | Johnson | 3 hr |
| Jul 19, 6:25 AM CDT | Special Weather Statement | PAH | Perry | 50 min |
Nearby
Flash Flood Warnings in Kentucky, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.